By Peggy McDaniel, BSN, RN
There has been a recent push by some manufacturers to promote color coding for product identification. Of course, even with the best intentions, these color-coded products have not reduced the incidence of medical errors and may actually promote errors.
The February Nurse Advise newsletter from the Institute for Safe Medication Practices (ISMP) (click here to subscribe to the newsletter) reports a medication error in which a nurse injected oral medication from an oral syringe into a Bard PowerPICC (percutaneously inserted central catheter). The PICC line is manufactured in a purple color and may have been confused with an enteral feeding system from Covidien, which is the same shade of purple. Even though the nurse was using an oral syringe, she was able to hold it up tightly enough to the open female luer of the PICC tubing to inject the oral medication intravenously. This error highlights both a “misconnection” and a color-coding confusion.
Luckily this patient did not suffer an adverse outcome but did require close monitoring.
The article notes that purple is not a standard color for enteral feeding equipment in the United States, but it is in the UK, and goes as far as to recommend against utilizing color coding until the FDA promotes a standard for US clinicians to follow. The ISMP also mentions that the color orange is also seen consistently in both enteral and IV products.
Misconnections and errors similar to this are often completed with equipment that is made to not fit together. Last year the FDA produced a calendar to promote awareness of these errors. When these incidents occur, it is usually noted, after the fact, that completing the error took extra effort. The ISMP makes some suggestions to help reduce similar errors in the future, such as
- obvious labeling, with the intended route in large bold letters.
- putting products through internal review committees with awareness of potential errors.
What do you think of color coding? Do you have any standard coding in your hospital, and is it working for you? What else can be done to help prevent such errors and increase the safety of the patients we care for?